| ||Minding Your Mind || |
Accutane, Pregnancy and Mental Health
Last reviewed and revised on June 17, 2011
By Michael Craig Miller, M.D.
Harvard Medical School
The acne drug isotretinoin (Accutane) pits worries about depression and suicide against a potentially huge benefit relief from severe acne. The use of this drug is guided by more than 20 years of experience, along with a risk management program, called iPLEDGE, that was established in 2005.
For the treatment of severe acne, isotretinoin has been a wonder drug. It reverses the three processes that lead to acne. It reduces the output of oil-producing sebaceous glands. It changes the cells that line hair follicles so that they are less likely to block the follicle opening. And it cuts down the inflammation (redness and pain) typical of the blemishes.
In practice, results have been great. After a typical 20-week course of treatment, about 90% of patients have a good response, including a reduction of acne that persists well beyond treatment. If acne returns, it often is milder and more easily treated.
What Is iPLEDGE?
The primary reason for the iPLEDGE program is that isotretinoin is very dangerous to a growing fetus. Since pregnancy must be avoided, women who take the drug are required to get two negative pregnancy tests before starting it, use two forms of birth control, and prove they have received a negative pregnancy test each month before they can refill a prescription.
What Are the Other Worries?
The other major concern about isotretinoin has to do with its neuropsychiatric effects. For more than 60 years, physicians have known that high-dose vitamin A (hypervitaminosis A) causes headache, depression, fatigue, irritability, aggression, personality change and psychosis. One famous report of this syndrome dates to the mid-19th century, before anyone understood the danger: Polar explorers became psychotic when they consumed bear liver chock full of vitamin A.
Scientists have suspected that isotretinoin, which is chemically similar, could cause similar symptoms. Fortunately, it hasn't, but reports of suicide and suicide attempts while taking the medicine have caused concern. The key question has been, how big is the risk that isotretinoin causes mental symptoms that are intolerable, irreversible or deadly? To answer this question, experts have looked to three kinds of evidence: drug trials, large population reviews and case reports.
Back to top
What's the Evidence?
In small clinical studies, unmanageable psychiatric problems have not materialized with isotretinoin use. For example, in a study published in 2005, researchers in St. Louis described treating 101 teens and pre-teens for acne, half with isotretinoin and half with other acne treatments. The authors found no difference in depressive symptoms between the groups. Isotretinoin patients reported no suicidal thoughts. Overall, when acne got better, any depression symptoms that did exist also decreased.
In addition, experts who have evaluated large populations continue to maintain that depressive symptoms and suicidal thinking are often found in patients with severe acne with or without isotretinoin treatment. These studies have not shown that isotretinoin use is a definitive cause of depression or suicide. They have not shown an increase in the rate of suicide among patients taking isotretinoin, nor is there an increase in antidepressant medication prescriptions after isotretinoin use.
Case reports to the U.S. Food and Drug Administration (FDA), however, have been hard to dismiss. Some patients have said that depressive symptoms emerged for the first time after they started isotretinoin, disappeared when the drug was stopped, and came back when it was restarted. Though the actual number of suicides among isotretinoin users is low, the reported association of the drug with depression and suicide attempts is larger than expected according to the FDA drug reporting database.
Back to top
A Biological Connection?
One way to understand whether or not isotretinoin affects mood is to examine how this chemical affects the central nervous system. There is a small amount of research on this topic. In 2005 a group at Emory University School of Medicine in Atlanta showed, by using brain scans, that isotretinoin treatment was associated with reductions in brain metabolism in the orbitofrontal cortex, an area of the brain affected similarly in depression.
Isotretinoin's Other Side Effects
- Dry nasal passages
- Skin, hair and nail changes
- Upset stomach and diarrhea
- Joint pain
- Liver inflammation
- Problems with night vision
- Higher blood cholesterol levels
Some researchers are looking at the effect of this medication on nerve cells in regions of the brain that are involved in regulating mood. All of this research is still at too early a stage to give patients guidance.
Back to top
A Reasoned Approach to Treatment
The research on isotretinoin and depression is still not definitive. The absolute risk of depression and suicide appears to be quite low. That is, the number of people who suffer the worst effects are a relatively small group. Nonetheless, it makes sense to be alert to any change in mood that occurs after starting this treatment.
Keep in mind the benefits as well as the cautions. Isotretinoin is still good news because it is so effective as an acne treatment. Since acne has such a negative impact on mood and self-esteem, causing embarrassment, anxiety and emotional insecurity, effective treatment is more likely to be helpful than harmful to psychological health. This is especially true in severe cases, when acne can lead to higher rates of depression and anxiety, social withdrawal and even unemployment.
Even if you have a history of depression, it does not mean that you can't take the drug. In fact, you may get emotional relief if acne treatment is successful. But you and people in your family should be aware of the risk that your mood could worsen.
The iPLEDGE guidelines (see either the iPLEDGE or FDA websites) are a helpful reassertion of general treatment principles. If, after starting isotretinoin, you develop any changes in mood, stop the drug and promptly call a health care professional. Also report it if you:
- Start to feel sad or become irritable
- Lose interest in usual pleasurable activities
- Have a marked change in your sleep pattern
- Notice a change in appetite or weight
- Have trouble concentrating
- Have low energy
- Feel worthless or guilty
Most importantly, call for immediate help if you start to have any thoughts of suicide or the impulse to do something dangerous.
Back to top
Michael Craig Miller, M.D., is the Editor in Chief of the Harvard Mental Health Letter. He is also associate physician at Beth Israel Deaconess Medical Center and assistant professor at Harvard Medical School. He has been practicing psychiatry for over 25 years at Beth Israel Deaconess Medical Center. He teaches in the Harvard Longwood Psychiatry Residency Program.